Alert archive / Florida / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 91, NWS Tallahassee, FL

June 22, 1997Taylor County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Jun 22, 1997, 5:46 PM EDT for Taylor County, Florida. It was in force for 59 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 22, 1997, 5:46 PM EDT (21:46 UTC)
Expired
Jun 22, 1997, 6:45 PM EDT
In force
59 min
Issued by
NWS Tallahassee, FL
Area
Whole counties

County Taylor County, FL

The radar

The Tallahassee radar (KTLH), 80 km from the middle of the area, began a volume at 21:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 22, 6:05 PM EDTThunderstorm WindPerry, FL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 9.8 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 1997-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1599 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 1997-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1599 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
627 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
-1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KTLH 222148 RRA
SVRTLH
FLC123-222245-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
546 PM EDT SUN JUN 22 1997
 
THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  645 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN NORTH FLORIDA
 
   ...TAYLOR COUNTY
 
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
IN WESTERN TAYLOR COUNTY NEAR CABBAGE GROVE. THIS STORM IS MOVING
SOUTHEAST AT 10 TO 15 MPH. THIS STORM WILL APPROACH PERRY SHORTLY AFTER
6 PM.
 
 
 
 
DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING
ARE ALL POSSIBLE IN A SEVERE THUNDERSTORM. SEEK SjHELTER IN A STRONG
BUILDING. STAY AWAY FROM WINDOWS. DO NOT USE TELEPHONES OR
ELECTRICAL APPLIANCES. A MOBILE HOME IS NOT A SAFE REFUGE FROM A
SEVERE THUNDERSTORM...MOVE TO A MORE SUBSTANTIAL BUILDING.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 3:10 PM EDT, 2 hours 36 minutes earlier.

Area forecast discussion, Jun 22, 3:10 PM EDT, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
300 PM EDT SUN JUN 22 1997

THIS MORNINGS MODELS CONFIRM LAST NIGHTS RUN IN THAT WE HAVE TO
DEAL WITH THE UPPER LOW TO OUR NORTH FOR A LITTLE WHILE LONGER.
THRU 36 HOURS...AVN IS FURTHER SW WITH THIS LOW THAN ETA/NGM THEN
BY 48 HOURS AVN/ETA AGREE IN A MORE SW POSITION. NONE OF THE MODELS
SHOW ANY SIGNIF DEEP LAYER LIFT WITH THIS FEATURE. MID/UPPER LEVEL
TEMP PROGS SHOW NO WELL DEFINED COLD POOL WITH THE LOW...BUT
MAINTAIN SLIGHTLY BLO NORMAL TEMPS NEAR THE GULF COAST. BUILDING
UPPER RIDGE INCRS MID/UPPER LVL TEMPS OVER CENTRAL AND NRN AL/GA.
AT THE SFC...MODELS DO SHOW A WEAK SFC LOW DEVLPG OVER AREA MONDAY
WHICH SHOULD ENHANCE LOW LVL CONVRGNC. NONE OF THE MODELS SHOW
NOCTURNAL DEVELOPMENT OF CONVECTION TO THE SW OF UPPER LOW AS
HAPPENED THE PREVIOUS COUPLE OF NIGHTS. BOTTOM LINE...SLIGHT CHC
POPS AT NIGHT WITH GOOD/CHC TO LIKELY DURING DAY MON. TEMPS AS THEY
HAVE BEENt AND WILL BE FOR THE NEXT FEW MONTHS.

10

Nearby

Severe Thunderstorm Warnings in Florida, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.